Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Topeka, KS

June 15, 2004Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 15, 2004, 5:06 AM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 5:06 AM CDT (10:06 UTC)
Expired
Jun 15, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 14 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5020 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 151007
FFWTOP
KSC197-151300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 800 AM CDT

* AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ESKRIDGE...OR ABOUT 22
  MILES SOUTHWEST OF TOPEKA...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS HAVE DROPPED AN ESTIMATED 2 TO 3 INCHES ACROSS 
WESTERN WABAUNSEE COUNTY. ANOTHER LINE OF THUNDERSTORMS WILL MOVE 
THROUGH LATER THIS MORNING AGGRAVATING THE FLOODING THREAT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3903 9648 3883 9648 3882 9636 3875 9635
          3874 9594 3910 9639 3904 9639

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:53 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 15, 3:53 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT TUE JUN 15 2004

.DISCUSSION...

PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS.

NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO
INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA.  SEVERAL
SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING
DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3
PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS.  EXPECT ACTIVITY TO
TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES
HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS.

BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING
TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE
NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST
AREA.  THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN
EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH
STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT.
DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE
NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO
WEDNESDAY.

INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM
THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT.  ACTIVITY SHOULD TAPER OFF FROM THE
NORTHWEST TO A SLIGHT CHANCE ON THURSDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM
GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

&&
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT TUE JUN 15 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-160918-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
420 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS EARLY THIS MORNING WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...HAIL...AND HEAVY RAINS.  STORMS WILL DIMINISH BEFORE
NOON...WITH ONLY A SLIGHT CHANCE NEAR THE NEBRASKA BORDER THIS
AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT OVER NORTH CENTRAL
AND NORTHEAST KANSAS...WITH ACTIVITY MORE WIDESPREAD AFTER MIDNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALONG WITH
THE POTENTIAL FOR HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST TUESDAY AND WEDNESDAY.
MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 15, 3:45 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      1 NW RANDOLPH           39.44N 96.77W
06/15/2004                   RILEY              KS   TRAINED SPOTTER

            CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS

&&

WOLTERS
Local storm report, Jun 15, 4:14 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     5 W COUNCIL GROVE       38.66N 96.58W
06/15/2004  60 MPH           MORRIS             KS   LAW ENFORCEMENT

&&

WOLTERS
Local storm report, Jun 15, 4:18 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     ALTA VISTA              38.86N 96.49W
06/15/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            WINDS KNOCKED OUT POWER IN TOWN.

&&

WOLTERS
Local storm report, Jun 15, 4:31 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO SOURCE
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      5 SW MARYSVILLE         39.79N 96.71W
06/15/2004                   MARSHALL      KS       LAW ENFORCEMENT

            WATER OVER ROADS...WASHED SAND OFF ROADS.

&&

36
Local storm report, Jun 15, 4:39 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     3 ENE ESKRIDGE          38.88N 96.06W
06/15/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

36
Local storm report, Jun 15, 5:00 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 AM     FLASH FLOOD      8 WSW COUNCIL GROVE     38.62N 96.63W
06/15/2004                   MORRIS             KS   TRAINED SPOTTER

            8 INCHES OF WATER OVER ROAD AND CREEKS RISING FAST.

0418 AM     TSTM WND DMG     8 WSW COUNCIL GROVE     38.62N 96.63W
06/15/2004                   MORRIS             KS   TRAINED SPOTTER

            2 FOOT TREE BROKEN OFF WITH LOTS OF 8 TO 10 INCH BRANCHES
            BROKEN.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:12 PM CDTSevere Thunderstorm WarningTOPDickinson63 min
Jun 14, 9:08 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha37 min
Jun 14, 9:18 PM CDTSevere Thunderstorm WarningTOPWashington42 min
Jun 14, 9:41 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha49 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha61 min
Jun 14, 11:33 PM CDTFlash Flood WarningTOPMarshall, Nemaha3 hr
Jun 14, 11:45 PM CDTSevere Thunderstorm WarningTOPJackson45 min
Jun 14, 11:57 PM CDTSevere Thunderstorm WarningTOPWashington33 min
Jun 15, 12:29 AM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington46 min
Jun 15, 12:47 AM CDTFlash Flood WarningTOPWashington3 hr
Jun 15, 1:06 AM CDTSevere Thunderstorm WarningTOPGeary54 min
Jun 15, 1:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley61 min
Jun 15, 1:30 AM CDTFlash Flood WarningTOPGeary3 hr
Jun 15, 2:00 AM CDTSevere Thunderstorm WarningTOPGeary45 min
Jun 15, 2:33 AM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Jun 15, 2:48 AM CDTFlash Flood WarningTOPRiley4 hr
Jun 15, 3:15 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary45 min
Jun 15, 3:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic60 min
Jun 15, 3:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee55 min
Jun 15, 4:21 AM CDTFlash Flood WarningTOPGeary3 hr
Jun 15, 4:38 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee52 min
Jun 15, 4:52 AM CDTFlash Flood WarningTOPMorris3 hr
Jun 15, 5:01 AM CDTSevere Thunderstorm WarningTOPLyon59 min
Jun 15, 5:44 AM CDTFlash Flood WarningTOPLyon3 hr
Jun 15, 5:48 AM CDTSevere Thunderstorm WarningTOPLyon, Morris42 min
Jun 15, 6:27 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage63 min
Jun 15, 6:28 AM CDTFlash Flood WarningTOPMarshall, Republic, Washington3 hr
Jun 15, 8:43 AM CDTFlash Flood WarningTOPLyon92 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.